I've recently being doing some research on PCOS because it is possible that I have it and want to be well informed when I talk to my OB-GYN about this. I lost my right ovary back in 2006 to a 15 pound ovarian cyst and was immediately put on birth control in hopes that it would protect the other ovary. I can understand that to a certain extent. But what I have been seeing in my research has left me with some questions.
First of all, if PCOS is a hormonal imbalance that includes excess androgens, why are pills given that often contain more androgens? Doesn't that defeat the purpose?
Second, if the goal in treating PCOS is to establish regular menstruation and ovulation, why is a pill given that forces a "fake" cycle on the body and prevents ovulation in the first place? At the moment, I couldn't say if I'm really experiencing PCOS symptoms because of the fake cycle.
Related more to my own issues, why would PCOS be suggested as a problem for me, when I had one large cyst and not many little ones? As I understand it, the little "string of pearls" cysts are what doctors look for as part of the diagnosis process.
Overall, I'm very confused as to why the pill would be a viable option for someone with PCOS when it forces a false state of "balance" that the body may not be able to continue once the medication isn't present. I understand that diet and exercise are part of the treatment as well, but for me, who has had no history of drastically irregular (just little differences) or heavy periods, would the pill really be of use?View Thread
This does help some. Thanks! It makes me wonder if I'm one of those "special" people, not necessarily as drastic but in that it doesn't seem to improve my quality of life.
I guess the thing that still confuses me is the fact that some of the pills's synthetic hormones are androgenic, meaning that they are inherently male and if I recall correctly, that's one of the imbalances a woman with PCOS can have. They tend to cause weight gain (along with some other fun symptoms like excess hair) which in turn causes more estrogen to be released from the excess fat cells. Maybe I'm confused on how this works but that seems like it would defeat the purpose of the pill regulating estrogen and makes me wonder why the combination pill would be proscribed rather than the mini pill which only contains progestin (synthetic progesterone).View Thread
I've been taking the same birth control pill for five years and have had great results until the past two years. About every two months, I fall apart emotionally leading up to my period. Lately I've become increasingly nauseous before my period and this month is the worst yet. I'm already having bleeding and yet the nausea has not stopped as it had before. Also, the thought of food disgusts me. It is highly unlikely that I'm pregnant despite the bleed as some have said is possible because the flow is still pretty normal. I am confused as to why this is getting worse and why some problems only occur every other month. The latter could be because I only have one ovary, but I'm really in the dark here.
I know I should see my doctor about this, but I'm still very uncertain if this is something I should be concerned about in the first place. I did notice that the side effects of my BC(Portia-28) include nausea, but why after three good years and one decent one has this happened?
So, any ideas of what could be going on and what I should do, or say to my doctor? I tried to explain this to a previous doctor and he blew me off by saying I should get out of the house more often.View Thread